Withdrawal

As you know, I am changing over meds (yet again) and this means coming off my previous meds and experiencing the dreaded withdrawal symptoms. 

I thought I’d write a quick post about my experiences with these symptoms to help others who need to come off or change their medication (I’m also really bored on the train so this is something to pass the time). 

The first time I had withdrawal symptoms was when I came off sertraline and started fluoxetine, I had previously changed from citalopram to sertraline but did not have to stop the meds completely just taper each dose, so depending on didn’t have the awful symptoms then. 

These symptoms and experiences arise from the lack of serotonin, so I suppose you could say it is serotonin withdrawal more than anything else. The first things I started to experience were headaches, and that is the phase I am in right now whilst changing to venlafaxine. Alongside the headaches there is dizziness, fatigue, and strange dreams which are also consequently a side effect of antidepressants in the first place. 

After halving my sertraline dose then halving again I started to experience some out of world feelings as a consequence of the lack of serotonin. I felt as if the world was moving very fast around me but I was not moving at all; it would be dizzy and spinning inside my mind and my eyes. This feeling would come over me if I moved to fast or moved my head from side to side. You may also have feelings of increased depression or elation, I had the elation and euphoria, which is also characteristic of cyclothymia and bipolar so coming off the serotonin escalated these emotions even more; I would have periods where I would not be able to stop laughing and my thoughts would race more than ever, this was enhanced even more when I started fluoxetine which can cause mania when used in bipolar depression. 

These are the symptoms that I have experienced and I just wanted to make you aware of what could potentially happen, should you come off or change meds at any point, as it can be a scary experience which may make you want to go straight back on your meds even if it is not the best decision. 

I hope this post has or will help some of you, if I had seen this prior to changing then it would have helped me and prepared me so much more. 

I’d love to share your experiences of this nature and mechanisms that you used to cope with them. 

Until next time, 

Nat x

Advertisements

3 thoughts on “Withdrawal

Add yours

    1. Don’t be scared, it’ll be okay! Just be prepared for side effects and know that they will pass and don’t last long. I hope the change over goes smoothly for you!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.

Up ↑

%d bloggers like this: